Hail, Elbert
- When
- June 25, 4:37 PM MST
- Where
- Elbert County, 2.62 mi NW of Elizabeth
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.380, -104.630
A lightning strike injured several hikers as they were descending from the summit of Mt Bierstadt. Severe thunderstorms produced hail, from quarter to half dollar size, over parts of Arapahoe, Elbert and Weld Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A lightning strike injured several hikers as they were descending from the summit of Mt Bierstadt. Severe thunderstorms produced hail, from quarter to half dollar size, over parts of Arapahoe, Elbert and Weld Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 25, 2:30 PM MST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 330 PM MDT THU JUN 25 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 330 PM MDT THU JUN 25 2015 CONVECTION BEGINNING OVER THE HIGHER TERRAIN AND LARIMER COUNTY AS A SHORTWAVE MOVES CLOSER OUT WYOMING. A LONG LIVED MCS....MESOSCALE CONVECTIVE SYSTEM HAS BEEN MOVING SOUTHEAST FROM WYOMING AND INTO NEBRASKA ALL DAY....AND OUTFLOW FROM THIS SYSTEM WILL LIKELY HELP KICK OFF ADDITIONAL CONVECTION THIS EVENING. DEWPOINTS IN THE UPPER 50S TO LOWER 60S ALONG WITH TEMPERATURES IN THE MID TO UPPER 80S ARE HELPING CAPES REACH IN THE 1000-2000 J/KG AND UPWARDS OF 3000 NEAR THE WY/NE BORDER. SHEAR IS EXPECTED TO INCREASE TO 35 KTS TO NEAR 50 KTS NEAR THE WYOMING BORDER. THESE INGREDIENTS ARE COMBINING TO BRING THE THREAT OF SEVERE WEATHER...MAINLY FOR LARGE HAIL AND DAMAGING OUTFLOW WINDS TO THE PLAINS TONIGHT. BEST AREA IS ALONG AND EAST OF A LINE FROM GREELEY TO LIMON. HOWEVER OUTFLOW FROM STORMS...IN ADDITION TO ENHANCED UPSLOPE FLOW THIS EVENING MAY PRODUCE OTHER STORM FURTHER WEST. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF THE PLAINS AND URBAN CORRIDOR FOR THIS REASON. ACTIVITY UP NEAR CHEYENNE HAS BEEN PROGGED BY THE LATEST HRRR MODEL TO BECOME THE LONG ADVERTISED POSSIBLE MCS SYSTEM TO PUSH SOUTHEAST OVER NORTHEASTERN COLORADO AND INTO KANSAS BY MIDNIGHT. THE OUTFLOW FROM THIS SYSTEM IS EXPECTED TO PUSH BACK TOWARD THE FOOTHILLS TO BRING STRATUS AND SOME FOG OVER THE PLAINS OVER NIGHT. SO EVEN THOUGH TEMPERATURES SHOULD BE COOLING TONIGHT AND INTO TOMORROW...MINIMUM TEMPERATURES WILL BE MODERATED OVER THE PLAINS UNDER WHAT STRATUS FORMS. STRATUS WILL LIKELY STICK IN ALONG THE URBAN CORRIDOR AND PALMER DIVIDE FOR MOST OF TOMORROW. THIS WILL ALLOW FOR TEMPERATURES ABOUT 5 TO 10 DEGREES COOLER THAN TODAY. EXPECT AFTERNOON SHOWERS AND THUNDERSTORMS TO FIRE OFF THE MOUNTAINS ABOVE THE STABLE STRATUS DECK FIRST...THEN SOME MAY PUSH EAST DURING THE LATE AFTERNOON OVER THE URBAN CORRIDOR AND ADJACENT PLAINS. WITH THE UPPER RIDGE PUSHING IN FROM THE WEST SLIGHTLY MORE...THIS MAY LIMIT CONVECTION OVER THE PLAINS. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 330 PM MDT THU JUN 25 2015 THE MAIN MESSAGE CONTINUES TO BE UPPER LEVEL RIDGING OVER THE GREAT BASIN DURING THE PERIOD. THIS PUTS OUR AREA UNDER A NORTH TO NORTHWEST FLOW ALOFT WITH LITTLE IN THE WAY OF DISCERNIBLE QG DYNAMICS AFFECTING OUR WEATHER. THIS ALSO KEEPS THE PLAINS SUSCEPTIBLE TO OCCASIONAL OUTFLOWS AND FRONTAL SURGES FROM CONVECTION THAT FORMS OVER THE GREAT PLAINS. ADDITIONALLY ENOUGH MOISTURE WILL LIKELY BE CAUGHT IN THE RIDGE TO KEEP THE USUAL DIURNAL CONVECTIVE CYCLE GOING. NWP BIAS-CORRECTED CONSENSUS TEMPERATURES ARE PREDICTING SEASONAL VALUES BUT SOME OF THE LATEST GUIDANCE IS SUGGESTING MUCH WARMER VALUES. WE SHALL SEE. && .AVIATION...(FOR THE TAFS THROUGH 00Z FRIDAY LATE AFTERNOON) ISSUED AT 330 PM MDT THU JUN 25 2015 CURRENT CONVECTION OVER THE NORTHERN URBAN CORRIDOR WILL LIKELY SWITCH THE LIGHT SOUTHEASTERLY WINDS ACROSS THE AIRPORTS TO A NORTHERLY PUSH. ANOTHER FRONTAL PUSH FROM THE NORTH IS EXPECTED IN THE 01-03Z TIMEFRAME WITH A PERIOD OF GUSTY NELY WINDS FOR AN HOUR OR TWO WHICH WILL BECOME MORE ELY BY 03Z. BEST CHANCE OF STORMS MAY OCCUR IN THE 23Z-02Z TIME PERIOD. HOWEVER...OUTFLOW FROM OTHER STORMS OVER THE EASTERN PLAINS MAY STILL SEND BACK OUTFLOW THAT WILL HELP FIRE OFF ADDITIONAL STORMS LATER THIS EVENING. SOME HIGH RES MODELS ARE SHOWING ADDITIONAL ACTIVITY ALONG THE FOOTHILLS AND ADJACENT PLAINS AFTER MIDNIGHT. WILL HAVE TO FOLLOW PROGRESSION OF STORMS AND MODELS TO SEE IF THIS SHOULD BE ADDED INTO THE TAFS. WILL SEE SOME LOWER VISIBILITIES AND CEILINGS IF STRONGER STORMS AFFECT THE AIRPORTS. EXPECTING STRATUS/FOG TO PUSH IN OVER THE AREA AFTER 09Z. IFR CONDITIONS POSSIBLE FROM 09-15Z...THEN MVFR CEILINGS MAY LAST THROUGH 00Z. && .HYDROLOGY... ISSUED AT 330 PM MDT THU JUN 25 2015 STORMS MOVING RATHER QUICKLY THIS AFTERNOON AND EVENING WITH RAINFALL AMOUNTS MAINLY UNDER ONE HALF INCH. HOWEVER...WITH A RELATIVELY WET AIRMASS...COULD SEE LOCALLY HIGHER AMOUNTS UP TO AN INCH OVER THE PLAINS. FOR THIS EVENING...WITH INCREASING UPSLOPE FLOW ALONG THE FRONT RANGE...IF STORMS FIRE IN AND NEAR THE FOOTHILLS...COULD SEE HEAVY RAINFALL DEVELOP OVER PORTIONS OF THE URBAN CORRIDOR WITH RAINFALL AMOUNTS UP TO AN INCH OR TWO IN A FEW LOCATIONS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KRIEDERMAN LONG TERM...ET AVIATION...KRIEDERMAN HYDROLOGY...KRIEDERMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1108 AM MDT THU JUN 25 2015 COZ030>051-261715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1108 AM MDT THU JUN 25 2015 ...POSSIBLE SEVERE STORMS THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE PLAINS OF NORTHEAST COLORADO BY EARLY TO MID AFTERNOON AND CONTINUE INTO THE EVENING HOURS. A FEW OF THE STORMS WILL BECOME SEVERE WITH LARGE HAIL OVER AN INCH IN DIAMETER AND DAMAGING WINDS WITH GUSTS UP TO 70 MPH. AN ISOLATED TORNADO OR TWO MAY ALSO OCCUR. THE BEST CHANCE FOR SEVERE STORMS WILL BE EAST OF A LINE FROM GREELEY TO LIMON...HOWEVER OUTFLOWS FROM THESE STORMS COULD INITIATE STRONG STORMS ELSEWHERE AS WELL. ALTHOUGH THE STORMS WILL MOVE RATHER QUICKLY SOME LOCATIONS COULD RECEIVE UP TO AN INCH OF RAIN IN 30 MINUTES OR LESS. IN THE MOUNTAINS AND FOOTHILLS THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON WHICH WILL PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY COOLER TEMPERATURES AND AN INCREASE IN STORM COVERAGE WILL OCCUR FRIDAY ACROSS THE AREA...WITH A SLIGHT CHANCE OF SEVERE STORMS OVER THE PLAINS. A FAIRLY TYPICAL EARLY SUMMER WEATHER PATTERN WILL CONTINUE SATURDAY THROUGH WEDNESDAY WITH TEMPERATURES AROUND NORMAL AND CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR THE NORTHEASTERN COLORADO PLAINS WILL BE NEEDED THIS AFTERNOON AFTER 2 PM. SPOTTER ACTIVATION FOR THE METRO AREAS MAY BE NEEDED THIS AFTERNOON AFTER 4 PM. KRIEDERMAN/ET
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
427 PM MDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 W PROSPECT VALLEY 40.07N 104.47W
06/25/2015 M1.50 INCH WELD CO STORM CHASER
0400 PM HAIL 5 SSE MILTON RESERVOIR 40.17N 104.60W
06/25/2015 M1.25 INCH WELD CO TRAINED SPOTTER
0355 PM HAIL 2 SE MILTON RESERVOIR 40.22N 104.61W
06/25/2015 M1.00 INCH WELD CO STORM CHASER
&&
JKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 8 S PROSPECT VALLEY 39.96N 104.41W
06/25/2015 M1.50 INCH ADAMS CO TRAINED SPOTTER
0420 PM HAIL 3 W PROSPECT VALLEY 40.07N 104.47W
06/25/2015 M1.50 INCH WELD CO STORM CHASER
0415 PM HAIL 8 S KEENESBURG 39.99N 104.52W
06/25/2015 M2.50 INCH ADAMS CO TRAINED SPOTTER
0400 PM HAIL 5 SSE MILTON RESERVOIR 40.17N 104.60W
06/25/2015 M1.25 INCH WELD CO TRAINED SPOTTER
0355 PM HAIL 2 SE MILTON RESERVOIR 40.22N 104.61W
06/25/2015 M1.00 INCH WELD CO STORM CHASER
&&
JKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
503 PM MDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 S BENNETT 39.74N 104.42W
06/25/2015 M1.00 INCH ADAMS CO TRAINED SPOTTER
0439 PM HAIL 8 S PROSPECT VALLEY 39.96N 104.41W
06/25/2015 M1.50 INCH ADAMS CO TRAINED SPOTTER
0435 PM HAIL 8 S KEENESBURG 39.99N 104.52W
06/25/2015 M2.50 INCH ADAMS CO TRAINED SPOTTER
0420 PM HAIL 3 W PROSPECT VALLEY 40.07N 104.47W
06/25/2015 M1.50 INCH WELD CO STORM CHASER
0400 PM HAIL 5 SSE MILTON RESERVOIR 40.17N 104.60W
06/25/2015 M1.25 INCH WELD CO TRAINED SPOTTER
0355 PM HAIL 2 SE MILTON RESERVOIR 40.22N 104.61W
06/25/2015 M1.00 INCH WELD CO STORM CHASER
&&
JKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
511 PM MDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 S BENNETT 39.74N 104.42W
06/25/2015 M1.00 INCH ADAMS CO TRAINED SPOTTER
0439 PM HAIL 8 S PROSPECT VALLEY 39.96N 104.41W
06/25/2015 M1.50 INCH ADAMS CO TRAINED SPOTTER
0420 PM HAIL 3 W PROSPECT VALLEY 40.07N 104.47W
06/25/2015 M1.50 INCH WELD CO STORM CHASER
0415 PM HAIL 8 S KEENESBURG 39.99N 104.52W
06/25/2015 M2.50 INCH ADAMS CO TRAINED SPOTTER
0400 PM HAIL 5 SSE MILTON RESERVOIR 40.17N 104.60W
06/25/2015 M1.25 INCH WELD CO TRAINED SPOTTER
0355 PM HAIL 2 SE MILTON RESERVOIR 40.22N 104.61W
06/25/2015 M1.00 INCH WELD CO STORM CHASER
&&
JKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
516 PM MDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 4 SSE BENNETT 39.70N 104.39W
06/25/2015 M1.50 INCH ARAPAHOE CO TRAINED SPOTTER
0512 PM HAIL 4 S STRASBURG 39.68N 104.30W
06/25/2015 M1.50 INCH ARAPAHOE CO TRAINED SPOTTER
0455 PM HAIL 1 S BENNETT 39.74N 104.42W
06/25/2015 M1.00 INCH ADAMS CO TRAINED SPOTTER
0439 PM HAIL 8 S PROSPECT VALLEY 39.96N 104.41W
06/25/2015 M1.50 INCH ADAMS CO TRAINED SPOTTER
0420 PM HAIL 3 W PROSPECT VALLEY 40.07N 104.47W
06/25/2015 M1.50 INCH WELD CO STORM CHASER
0415 PM HAIL 4 SW KEENESBURG 40.07N 104.57W
06/25/2015 M2.00 INCH WELD CO TRAINED SPOTTER
0415 PM HAIL 8 S KEENESBURG 39.99N 104.52W
06/25/2015 M2.50 INCH ADAMS CO TRAINED SPOTTER
0400 PM HAIL 5 SSE MILTON RESERVOIR 40.17N 104.60W
06/25/2015 M1.25 INCH WELD CO TRAINED SPOTTER
0355 PM HAIL 2 SE MILTON RESERVOIR 40.22N 104.61W
06/25/2015 M1.00 INCH WELD CO STORM CHASER
&&
JKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
524 PM MDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 2 E PONDEROSA PARK 39.40N 104.60W
06/25/2015 M1.00 INCH ELBERT CO TRAINED SPOTTER
0512 PM HAIL 4 SSE BENNETT 39.70N 104.39W
06/25/2015 M1.50 INCH ARAPAHOE CO TRAINED SPOTTER
0512 PM HAIL 4 S STRASBURG 39.68N 104.30W
06/25/2015 M1.50 INCH ARAPAHOE CO TRAINED SPOTTER
0455 PM HAIL 1 S BENNETT 39.74N 104.42W
06/25/2015 M1.00 INCH ADAMS CO TRAINED SPOTTER
0439 PM HAIL 8 S PROSPECT VALLEY 39.96N 104.41W
06/25/2015 M1.50 INCH ADAMS CO TRAINED SPOTTER
0420 PM HAIL 3 W PROSPECT VALLEY 40.07N 104.47W
06/25/2015 M1.50 INCH WELD CO STORM CHASER
0415 PM HAIL 4 SW KEENESBURG 40.07N 104.57W
06/25/2015 M2.00 INCH WELD CO TRAINED SPOTTER
0415 PM HAIL 8 S KEENESBURG 39.99N 104.52W
06/25/2015 M2.50 INCH ADAMS CO TRAINED SPOTTER
0400 PM HAIL 5 SSE MILTON RESERVOIR 40.17N 104.60W
06/25/2015 M1.25 INCH WELD CO TRAINED SPOTTER
0355 PM HAIL 2 SE MILTON RESERVOIR 40.22N 104.61W
06/25/2015 M1.00 INCH WELD CO STORM CHASER
&&
JKThe Denver radar (KFTG), 46 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
4 hail, 1 lightning. Local standard time, as filed.
Three people were transported to Denver-area hospitals after a lightning strike 500 feet below the summit of Mt. Bierstadt. A total of fifteen people were hit by lightning. Eight adults were were transported from the trailhead, and that three of those were taken to Denver-area hospitals. One of them was in serious condition, the other two had non-life threatening injuries. A dog was also killed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575017, 575012, 575018, 589131, 575019.